Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Charleston, WV

August 12, 2018Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 12, 2018, 10:11 AM EDT for Randolph County, West Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 10:11 AM EDT (14:11 UTC)
Expired
Aug 12, 2018, 10:30 AM EDT
In force
19 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, WV

The radar

The Sterling radar (KLWX), 173 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS51 KRLX 121411
SVRRLX
WVC083-121430-
/O.NEW.KRLX.SV.W.0101.180812T1411Z-180812T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1011 AM EDT SUN AUG 12 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Randolph County in northeastern West Virginia...

* Until 1030 AM EDT.

* At 1011 AM EDT, a severe thunderstorm was located 15 miles
  southeast of Elkins, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3881 7953 3879 7950 3876 7953 3875 7964
      3886 7968 3898 7949 3897 7937 3894 7936
TIME...MOT...LOC 1411Z 247DEG 17KT 3882 7959 

HAIL...1.00IN
WIND...60MPH
 
$$

14
1 follow-up statement
947 
WWUS51 KRLX 121430
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1030 AM EDT SUN AUG 12 2018

WVC083-121440-
/O.EXP.KRLX.SV.W.0101.000000T0000Z-180812T1430Z/
Randolph WV-
1030 AM EDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3881 7953 3879 7950 3876 7953 3875 7964
      3886 7968 3898 7949 3897 7937 3894 7936
TIME...MOT...LOC 1430Z 247DEG 17KT 3885 7949 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 6:25 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
625 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A deep closed low pressure system moves nearly overhead today
and Monday before slowly shifting east later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 559 AM Sunday...

Have expanded 20 POPs westward by a row of counties for early
this morning, owing to convection that has developed just a
little farther west than previously expected.

As of 327 AM Sunday...

Weak boundary layer wind profile and high near surface moisture
are resulting in another morning of dense fog across area
valleys. Much like Saturday morning, the fog this morning
should mix out within a couple of hours after sunrise.

A weak surface boundary, currently drifting southeast across the
northern and western portions of the CWA, will continue to
slowly push across the region today. Aloft, a strong closed
mid/upper level low will dig into the region throughout the
Near Term period. Combination of these features should result
in another day of shower and thunderstorm chances. However, the
best chances of convection today will primarily be across the
higher terrain of SE/E WV as this area will have the greatest
moisture depth and best upper level dynamical forcing. Localized
heavy rainfall may lead to isolated flooding impacts this
afternoon across this area, but widespread flooding is not
expected at this time. Have leaned towards a blend of the 00z
ARW and Time- Lagged NAM Nest for today's convective forecast.

Elsewhere across the CWA, only an isolated shower or
thunderstorm is expected today with increasing drier NW flow
aloft generally negating precip chances. Highs will generally
be int he 80s with slightly less humid feeling conditions in
the afternoon.

Drier air through the entire atmospheric column is prog to occur
tonight, which should result in minimal to nil precip chances
overnight and cooler min temps.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Sunday...

Upper low finally shifts east of the area by Tuesday. As such,
the greatest chances for mainly afternoon showers/storms should
be over the mountains. Having said that some of the hi res
models are showing an area of development sliding southeast on
along the back side of the upper low, traversing through our KY
counties and into southern WV. Isolated shower/storm threat
Tuesday, again mainly over the mountains, followed by a dry
Wednesday as s/w ridging works through. This is short lived as
another s/w trof quickly approaches from the west Wednesday
night, with precip chances increasing toward morning across
southeast OH.

Temperatures will remain seasonable throughout.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 215 AM Sunday...

S/W trof progresses through the area Thursday with a good chance
of showers and storms. This moves east of the area early Friday,
though cannot rule out some afternoon convection across the
mountains. Yet another disturbance will be knocking on our
doorstep Saturday.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...

LIFR/VLIFR is prevailing at most aerodromes as of writing, as
dense fog has developed overnight. Fog should mix out by approx
14z with a return to VFR expected by mid morning and then
continuing through the remainder of the day.

Isolated convection has also developed this morning as a weak
surface front drifts into the area, combined with an upper level
disturbance. This morning convection may approach KCRW and KEKN
by mid morning, but will omit from TAFs until certainty in
coverage increases. Have, however, included VCTS for this
afternoon for KEKN/KBKW as chances of precip will be better at
that time.

Another round of fog possible late tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Convection may increase in coverage more
than expected today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    L    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR possible in area thunderstorms throughout the week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RQH/30
NEAR TERM...RQH
SHORT TERM...30
LONG TERM...30
AVIATION...RQH
Hazardous weather outlook, Aug 12, 4:27 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Sun Aug 12 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
130830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
427 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms will exist again today, primarily
during the afternoon and evening hours. Some of the thunderstorms
could produce locally heavy rainfall and localized flooding issues.
Widespread flooding, however, is not currently expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ032>034-039-040-515>526-130830-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and isolated
flooding impacts. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 12, 8:09 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
809 AM EDT SUN AUG 12 2018

WVZ028-519-121245-
Northwest Nicholas-Braxton-
809 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS AND
SOUTHERN BRAXTON COUNTIES...

At 808 AM EDT, a strong thunderstorm was located 7 miles southwest of
Gassaway, or 9 miles southwest of Sutton, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sutton, Gassaway, Birch River, Little Birch, Frametown, Strange Creek
and Centralia.

This includes Interstate 79 between mile markers 50 and 63.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3864 8052 3850 8068 3847 8067 3851 8088
      3853 8089 3854 8091 3867 8089 3868 8049
TIME...MOT...LOC 1208Z 279DEG 14KT 3859 8087

HART
Local storm report, Aug 12, 8:40 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
840 AM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     FLASH FLOOD      CLOVER                  38.72N  81.29W
08/12/2018                   ROANE              WV   911 CALL CENTER

            911 CALL CENTER RECEIVED A REPORTED OF A MUDSLIDE
            OCCURRING AT 4132 CLAY ROAD WITH TREES DOWN IN THE AREA

&&

EVENT NUMBER RLX1800276

MEK
Special weather statement, Aug 12, 8:42 AM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
842 AM EDT SUN AUG 12 2018

WVZ028-519-521-522-121330-
Southeast Webster-Northwest Webster-Northwest Nicholas-Braxton-
842 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...
SOUTHEASTERN BRAXTON AND CENTRAL WEBSTER COUNTIES...

At 842 AM EDT, a strong thunderstorm was located near Birch River, or
9 miles south of Sutton, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Webster Springs, Addison (Webster Springs), Boggs, Diana, Upper Glade
and Erbacon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3850 8075 3861 8069 3864 8033 3835 8037
TIME...MOT...LOC 1242Z 275DEG 19KT 3854 8066

14
Local storm report, Aug 12, 8:48 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      CLOVER                  38.72N  81.29W
08/12/2018                   ROANE              WV   911 CALL CENTER

            911 CALL CENTER RECEIVED REPORTS OF HIGH WATER AT 242
            EDGLE FORK ROAD WHERE THE ROAD IS UNDERWATER

&&

EVENT NUMBER RLX1800277

MEK
Special weather statement, Aug 12, 10:01 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
1001 AM EDT SUN AUG 12 2018

WVZ526-121430-
Southeast Randolph-
1001 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RANDOLPH COUNTY...

At 1001 AM EDT, a strong thunderstorm was located 12 miles east of
Dailey, or 13 miles southeast of Elkins, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Harman, Dryfork and Glady.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3881 7953 3879 7950 3874 7955 3874 7970
      3886 7974 3898 7949 3896 7936 3894 7936
TIME...MOT...LOC 1401Z 252DEG 13KT 3881 7966

14
Special weather statement, Aug 12, 10:09 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1009 AM EDT SUN AUG 12 2018

WVZ522-523-525-526-121500-
Southeast Webster-Northwest Randolph-Northwest Pocahontas-Southeast
Randolph-
1009 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...CENTRAL
POCAHONTAS AND EAST CENTRAL WEBSTER COUNTIES...

At 1008 AM EDT, a strong thunderstorm was located 9 miles southeast
of Holly River State, or 11 miles northeast of Webster Springs,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Winds in excess of 40 mph can bring down weakened or diseased
trees.

Locations impacted include...
Mingo, Monterville, Valley Head and Waneta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3846 8028 3860 8028 3863 8026 3869 8001
      3844 7994
TIME...MOT...LOC 1408Z 259DEG 14KT 3856 8022

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:40 AM EDTSpecial Weather StatementRLXClay35 min
Aug 12, 7:04 AM EDTFlash Flood WarningRLXLewis3 hr
Aug 12, 7:11 AM EDTSpecial Weather StatementRLXClay34 min
Aug 12, 7:17 AM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Roane43 min
Aug 12, 7:29 AM EDTFlash Flood WarningRLXRoane3 hr
Aug 12, 7:33 AM EDTSpecial Weather StatementRLXCalhoun27 min
Aug 12, 7:36 AM EDTSpecial Weather StatementRLXLewis, Upshur24 min
Aug 12, 7:51 AM EDTFlash Flood WarningRLXLewis2 hr
Aug 12, 8:09 AM EDTSpecial Weather StatementRLXBraxton36 min
Aug 12, 8:42 AM EDTSpecial Weather StatementRLXWebster48 min
Aug 12, 10:01 AM EDTSpecial Weather StatementRLXPendleton29 min
Aug 12, 10:09 AM EDTSpecial Weather StatementRLXPocahontas51 min
Aug 12, 10:21 AM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph24 min
Aug 12, 3:27 PM EDTSpecial Weather StatementRLXLogan33 min
Aug 12, 3:41 PM EDTSpecial Weather StatementRLXBoone34 min
Aug 12, 3:57 PM EDTSpecial Weather StatementRLXWyoming33 min
Aug 12, 4:34 PM EDTSpecial Weather StatementRLXFayette, Raleigh, Wyoming41 min
Aug 12, 5:11 PM EDTSpecial Weather StatementRLXWyoming34 min
Aug 12, 7:51 PM EDTSpecial Weather StatementRLXRandolph39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.